Osteoporosis treatment warrants consideration, and action

August 8, 2017 - 6:51am

DEAR DR. ROACH: I'm a 61-year-old female, and my recent DEXA bone density scan resulted in measurements of -2.7 in the lumbar region and -2.1 in both femoral necks. My doctor recommended that I take bisphosphonates. I have read many negative things about this class of drug. My main concerns are that it slows the rate at which osteoclasts break down old bone, so old bone is not being replaced with new bone. This would result in denser, but more brittle, bone. Also, it is very corrosive and can cause damage to the esophagus; I already have issues with acid reflux.

Do you recommend bisphosphonates, or is there an alternative course of action I could take to build stronger bones, such as resistance training, walking, making my diet more alkaline and taking bone supplements (which supply other trace minerals and vitamin K, in addition to calcium)? -- D.L.

ANSWER: It is appropriate to carefully consider your options for treatment, but osteoporotic fractures are a major cause of disability and death.

Both of the concerns you have about bisphosphonates are partially true. Bisphosphonates such as alendronate (Fosamax) and risendronate (Evista) work by slowing down the action of the osteoclasts, the cells that reabsorb bone. This allows the osteoblasts, which make bone, to increase the amount and strength of the bones. Taking bisphosphonates increases bone density, but it also reduces the risk of fracture, at least for the first three to five years of taking them.

Dense but brittle bones are the cause of "atypical" hip fractures; to avoid these, most women (and men) should be off bisphosphonates after five years of treatment, and those whose bones continue to be of very low density while using bisphosphonates should reconsider their options.

A rare complication of bisphosphonates is if the pill gets stuck in the esophagus. This can cause severe damage, as you say. Fortunately, the risk of this is extremely low if you follow the instructions for taking the medication exactly. Do not to lie down or recline for 30 minutes after taking the pill. This is true even in people with a history of acid reflux.

The question you have asked -- a choice between lifestyle changes and medications -- is not the correct one, in my opinion. You absolutely should begin the lifestyle changes that are known to improve your bones, and then use medication if these changes alone are insufficiently effective.

Exercise is of great importance, and the more resistance, the better (but anything is better than nothing). The pH of food is of no importance (your body balances pH under a wide range of dietary choices), but foods high in calcium may have benefit. Most people can get their adequate magnesium and potassium the bones need from diet. Vitamin K and K-2 supplementation was found to have benefit in a trial in Japan, but not in a trial in the U.S.

Despite their problems, bisphosphonates, if used wisely, can reduce your fracture risk. They work best in combination with dietary calcium, vitamin D and exercise.

DEAR DR. ROACH: Frequently, when I am eating a meal, my nose begins to run. This started when I was in my 50s, and many friends my age and older seem to experience a similar problem when they eat. What causes this? Is it related to age? And are there suggestions for reducing or eliminating it? -- M.D.W.

ANSWER: This is common, and it is called gustatory rhinitis. It is more frequent with hot or spicy foods. If you don't want to live with it, and avoiding the offending foods doesn't work (it usually doesn't, or at least not perfectly), then I have had success with nasal sprays like ipratropium (Atrovent) or azelastine (Astelin), which can be used before eating.
       * * *
       Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
       (c) 2017 North America Syndicate Inc.
       All Rights Reserved
       

 

 

Join the Discussion

paNOW is happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.